Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS North Platte, NE

May 17, 20194 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 4:03 PM CDT for 4 counties in Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 4:03 PM CDT (21:03 UTC)
Expired
May 17, 2019, 4:45 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 17 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:10 PM CDTHAIL 1.754 E Thedford, NEMOSTLY QUARTER SIZE WITH A HANDFUL OF GOLF BALL SIZE HAIL
May 17, 4:15 PM CDTHAIL 1Thedford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS53 KLBF 172103
SVRLBF
NEC009-017-031-171-172145-
/O.NEW.KLBF.SV.W.0009.190517T2103Z-190517T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
403 PM CDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...
  Southwestern Brown County in north central Nebraska...
  Northwestern Blaine County in north central Nebraska...
  Central Thomas County in north central Nebraska...

* Until 445 PM CDT.

* At 403 PM CDT, a severe thunderstorm was located near Thedford,
  moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Thedford, Elsmere, Purdum, Natwick, Willow Lake State Wildlife
  Management Area, Long Lake State Wildlife Management Area and
  Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 2 between mile markers 206 and 225.
 Highway 83 between mile markers 137 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4181 10040 4183 10071 4234 10054 4232 9989
TIME...MOT...LOC 2103Z 212DEG 38KT 4193 10050 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
601 
WWUS53 KLBF 172116
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
416 PM CDT Fri May 17 2019

NEC009-017-031-171-172145-
/O.CON.KLBF.SV.W.0009.000000T0000Z-190517T2145Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
416 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...NORTHWESTERN BLAINE
AND NORTHEASTERN THOMAS COUNTIES...

At 415 PM CDT, a severe thunderstorm was located 7 miles northeast of
Thedford, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Thedford, Elsmere, Purdum, Natwick, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area and Highway
83 crossing the North Loup River.

This includes the following highways...
 Highway 2 between mile markers 206 and 221.
 Highway 83 between mile markers 146 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4192 10031 4196 10066 4234 10054 4232 9989
TIME...MOT...LOC 2115Z 204DEG 36KT 4205 10047 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively
954 
WWUS53 KLBF 172133
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
433 PM CDT Fri May 17 2019

NEC009-017-031-171-172145-
/O.CON.KLBF.SV.W.0009.000000T0000Z-190517T2145Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
433 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...NORTHWESTERN BLAINE
AND NORTHEASTERN THOMAS COUNTIES...

At 433 PM CDT, a severe thunderstorm was located 8 miles northwest of
Elsmere, or 20 miles northeast of Thedford, moving northeast at 45
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Elsmere, Purdum, Willow Lake State Wildlife Management Area, Long
Lake State Wildlife Management Area and Highway 83 crossing the North
Loup River.

This includes Highway 83 between mile markers 156 and 174.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4196 10027 4208 10056 4234 10054 4232 9989
TIME...MOT...LOC 2133Z 212DEG 38KT 4222 10033 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:24 PM CDT, 39 minutes earlier.

Area forecast discussion, May 17, 3:24 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
324 PM CDT Fri May 17 2019

.MESOSCALE UPDATE...
Issued at 319 PM CDT Fri May 17 2019

At 19Z, surface low pressure was analyzed near Wray, CO. A warm
front extended northeast from near Ogallala to south of Thedford
and south of O'Neill. A dryline bulge extended from near Akron
through Wray, CO southward to along the CO/KS border. Deep layer
shear has increased this afternoon to 45 to 50kt near and south of
the warm front. Temperatures were in the upper 70s to lower 70
south of the warm front, to as cold as the upper 40s in Sheridan
County.

Surface based CAPEs near from 2500-4000 J/kg near and south of the
warm front continue to increase. A lead short wave is progressing
north northeast out of eastern Colorado to enhance low level
convergence along the dryline in northeast CO. With convective
towers increasing along the dryline bulge across northeast CO would
expect further development in the next 2 hours into southwest
Nebraska. Once this reaches better moisture, expecting storms to
increase in intensity between 3 and 4 PM CDT. The triple point into
southwest Nebraska, and areas near and just north of the warm front
will be at the highest risk for severe weather. Storms will move
quickly northeast near 35 mph and may contain very large hail to 3
inches diameter and damaging winds to 70 mph. A few tornadoes are
likely with an intense tornado or two possible.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1249 PM CDT Fri May 17 2019

A warm front currently extends from north of OGA to south of TIF
and south of ONL. this boundary will lift slightly north today.
Areas to the north will experience IFR to occasional LIFR CIGs.
Boundary will also serve as focus for severe thunderstorm
development between 17/20Z-23Z. Storms will be scattered with
severe weather possible including strong winds, large hail, heavy
rain leading to reduced visibility, and isolated tornadoes.
Confidence in storms directly impacting TAF sites is low to
medium. included a tempo at KLBF from 1722/1802 for VRB20g35KT 5SM
-TSRA and at KVTN from 1803/1806. Expect gradually improving CIGS
 after 12z/18th across northern Nebraska including KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE UPDATE...Roberg
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Roberg
Hazardous weather outlook, May 17, 3:18 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 17, 3:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
353 PM CDT Fri May 17 2019

NEZ005-008-025-026-172145-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
353 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND CENTRAL THOMAS COUNTIES
UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Thedford, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Thedford, Elsmere, Purdum, Highway 83 crossing The Dismal River,
Natwick and Koshopah.

This includes the following highways...
 Highway 2 between mile markers 206 and 225.
 Highway 83 between mile markers 131 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4174 10051 4184 10073 4224 10051 4217 9998
TIME...MOT...LOC 2053Z 219DEG 40KT 4183 10057

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:35 PM CDTSpecial Weather StatementLBFHayes25 min
May 16, 7:38 PM CDTSpecial Weather StatementLBFPerkins37 min
May 16, 8:08 PM CDTSpecial Weather StatementLBFKeith52 min
May 16, 8:15 PM CDTSpecial Weather StatementLBFLincoln30 min
May 16, 8:30 PM CDTSpecial Weather StatementLBFDawson30 min
May 16, 8:35 PM CDTSpecial Weather StatementLBFKeith25 min
May 16, 8:38 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
May 16, 9:40 PM CDTSpecial Weather StatementLBFMcPherson35 min
May 17, 3:53 PM CDTSpecial Weather StatementLBFThomas52 min
May 17, 4:22 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Custer, Loup, Rock38 min
May 17, 4:24 PM CDTSpecial Weather StatementLBFCuster36 min
May 17, 4:27 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 17, 4:28 PM CDTSpecial Weather StatementLBFCuster32 min
May 17, 4:33 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith42 min
May 17, 4:45 PM CDTSpecial Weather StatementLBFBrown45 min
May 17, 4:59 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock46 min
May 17, 5:02 PM CDTSpecial Weather StatementLBFBrown, Rock28 min
May 17, 5:05 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith40 min
May 17, 5:16 PM CDTSevere Thunderstorm WarningLBFArthur, Keith44 min
May 17, 5:29 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha31 min
May 17, 5:32 PM CDTSpecial Weather StatementLBFBrown28 min
May 17, 5:37 PM CDTSevere Thunderstorm WarningLBFHolt, Rock38 min
May 17, 5:57 PM CDTSpecial Weather StatementLBFHolt33 min
May 17, 5:58 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
May 17, 6:02 PM CDTSpecial Weather StatementLBFKeya Paha43 min
May 17, 6:03 PM CDTTornado Warning Tornado observedLBFFrontier42 min
May 17, 6:07 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes53 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningLBFHolt, Rock17 min
May 17, 6:13 PM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson47 min
May 17, 6:15 PM CDTSpecial Weather StatementLBFRock45 min
May 17, 6:18 PM CDTSpecial Weather StatementLBFBoyd12 min
May 17, 6:21 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock39 min
May 17, 6:26 PM CDTSpecial Weather StatementLBFBlaine49 min
May 17, 6:27 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln24 min
May 17, 6:34 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Thomas41 min
May 17, 6:41 PM CDTTornado WarningLBFFrontier49 min
May 17, 6:58 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.